Biogen Tecfidera Update…Full of Shit

images-14

 

We made it back and are slowly trying to play catch up; having been gone for three glorious weeks.  I will post pictures and share a few stories and moments in a bit, but first felt that I should probably give folks (that care) a bit of an update on my new medication: TECFIDERA (DMD).  I have to say, still going “swimmingly” well over here, in that I have never experienced any of the flushing/hot-flash type symptoms, and still find that I don’t REALLY have to take it with food, but do still try and make an effort with that rule.  I am continuing to feel most of my regular symptoms (fatigue, muscle fatigue, muscle spasms and even the pain) are less than they have been a quite a while…BUT during my vacation, I discovered that I DO have an issue, and have probably had it since I started taking it back in May/June.  I am FULL OF SHIT!  Meaning I am experiencing constipation for the first time EVER in my life.  (Ridding myself of shit has NEVER been an issue for me, that is until NOW.)

You might be wondering how it is that I didn’t notice this nice new feature to my body.  I have mentioned before, I am pretty damn imperceptive when it comes to my body and what I am feeling or experiencing.  I just DON”T notice things!  I know that this is NOT a quality to brag about (although it CAN come in handy when trying to ignore the pain) but it is just part of who I am.  I just roll with the punches, move forward, plow through, what ever you want to call it.  BUT eventually I DO take notice of things, and after about 2 weeks on the East coast, I realized that I had not had a bowel movement the entire time I was there.  Which got me to thinking….when was the last time?  And truth be told…I don’t really know for sure.  Although I certainly DO remember the small turd in the darkened hallway, that was not a substantial off-loading of shit.   I realized that I WAS/AM experiencing a side-effect to taking Tecfidera.   FECAL COMPACTION, which my 15 year old informed me “is NO joking matter.”  How he knows about that particular term and what he knows about being full of shit I will leave for another day, but I didn’t need him to tell me that being “plugged up” isn’t a desirable state of being.

So…a call to my dr, and a trip  to the drug store and I am HOPEFULLY on my way towards being “regular” again (although the kids would say I am anything but regular!:)   Will let you know, cause I am SURE you want to know!!!!:)

8 Replies to “Biogen Tecfidera Update…Full of Shit”

  1. I am on tecfidera and have had severe cramps. I call them contractions but with no baby. No nothing actually. No diarrhea, no gas just pain. So now looking back over the last week, it has been at least 5 days since I’ve pooped. I normally am pretty regular as well. So I guess tecfidera is causing this. I wasn’t thinking about this happening. I thought I should be on the lookout for diarrhea. Boy, was I wrong. Thanks so much for sharing! So are you still on the drug?

    1. Hi Ann,
      Sorry it took so long to post you comment and respond, no matter what I do (or don’t do) the holidays are ALWAYS super crazy around here. As I just told another reader, I did go off of Tecfidera for a very short bit (to cleanse out my system, which happended pretty quickly) and then started back up with only one dose a day, then slowly bumped back to full. I am still struggling with the constipation stuff, but not a severe as before, and at least NOW I know to pay attention:) I hope that your “contractions”have gotten better. I know that as with any meds, there are those that have NO problems (which is what I thought was the case for me, UNTIL the shit hit the fan) those that have such severe problems that they can’t continue and those that are somewhere in the middle. I think that in some ways, those in that middle group have the most difficult situation, in trying to decide whether or not the side-effects and discomfort are worth the payoff of hopefully warding off the dreaded progression.
      As I have written, my WHOLE situation has changed drastically over the last three years, as I went from having flair-ups pretty frequently (seemed I was averaging about one every three months) to having only ONE in the last three years. SO, NOT having flair-ups NOW, I can’t say whether it has anything to do with Tecfidera, or not, but at least for the time being, I am willing to believe that maybe it is….who knows. Oh the joys of the whole MS – not knowing crap:) Fun times:)

      1. Thanks for your info. I am going to start back as well. But I know what to expect now and will take a stool softener everyday as well!

  2. LOL! Hi Meg, of course we want to know 🙂 I recently did a post on constipation. I don’t remember, in the end if I thought it was my Tecfidera or not. Maybe I blamed my Wellbutrin. None the less, a lot of my day goes into thinking about this. Now I actually count my glasses of water. I’m currently drinking a glass of metamucil every other day. It’s cool, it takes like Tang! Do you remember Tang?? You might be too young. It was the drink of the Astronauts :))
    http://msopenmic.com/2013/08/04/constipation/

    1. ARE YOU KIDDING ME? I LOVED TANG! (and definitely NOT too young:) I tried metamucil, but it didn’t do anything. I am now trying something else, that does seem to be helping a bit. Of course it WOULD be helpful for me to TELL everyone what it is, so that they can try it, if they are suffering from fecal compaction (sorry, just cracks me up every time I say/write that now.) BUT I can’t remember what it is called. I will look when I get home and reply with the name then.

      Cheers!

  3. As far as I can remember, if I used the bathroom at least once for the week then it was considered a good week. That was my norm sooo I actually thought that was normal. Since changing my lifestyle (post MS) I am eating much better i.e. a more balanced meal. Def more veg and more fruits. And things got much better. Not great but better.

    Today makes 2 weeks on Tecfidera and I still experience the itching and hot flashes (well at least I know what awaits me when that time comes). But the best part is that I go at least 1X daily. Ohhhh sooo happpy. Tomorrow I up it to the higher dosage and of course a bit nervous to know if my body will dislike me which will lead to side effects.

    I had a smoothie this morn and took my Tecfidera with no stomach issues. Maybe check with a nutritionist because it might be time to adjust your diet as a long term plan.

    Good luck!

    1. Hope the increase dosage went well. I have a number of friends that are nutritionists as well as getting some training myself when I got my personal training certification, but certainly a GREAT suggestion, for anyone, MS or not:)
      Cheers!

would LOVE to know what you think...